Case Review Form

      * Denotes required field.

      Title

      * First Name

      * Last Name

      * Email Address

      * Phone Number

      Cell Phone Number

      Office Phone Number

      Street Address

      Apartment/Suite

      City

      State

      Zip Code

      Please provide the best method and times to contact you:

      Date of birth of injured person
      (mm-dd-yyyy):

      Name of drug:

      Date you started taking the drug (mm-yyyy):

      Date you stopped taking the drug (mm-yyyy):

      Please describe any side effects:

      Other Info:

      No Yes, I agree to the Parker & Waichman LLP disclaimers.Click here to review all.

      Yes, I would like to receive the Parker & Waichman LLP monthly newsletter, InjuryAlert.

      please do not fill out the field below.

For Seniors, Drug Combination Found to Put Kidneys at Risk

Filed November 12th, 2013 Laurie

Concurrent use of calcium channel blocker (CCB) drugs and the antibiotic clarithromycin led to a statistically significant increased risk of acute kidney injury (AKI) in older patients, according to a new study.

Patients taking a CCB and the antibiotic clarithromycin had a 0.22% absolute increase in the frequency of hospitalization for AKI, and use of a dihydropyridine CCB increased the absolute risk by 0.63%. The numbers themselves may seem small, but the differences translated into a 66 percent increase in the odds ratio for AKI-related hospitalization, according to Medpage Today.

CCBs are prescribed to treat hypertension. The drugs are metabolized by the CYP3A4 enzyme. Macrolide antibiotics like clarithromycin and erythromycin substantially inhibit CYP3A4, which can lead to kidney toxicity. Previous studies showed that co-prescription of statin drugs (simvastatin, for example) is linked to an increased risk for hospitalization for rhabdomyolysis (the breakdown of muscle fibers that leads to the release of muscle fiber contents (myoglobin) into the bloodstream )and AKI and all-cause mortality, as compared with azithromycin co-prescription, Medpage Today reported.

Pharmacokinetic studies have shown that co-prescription of CYP3A4 inhibitors and CCBs can result in a 500 percent increase in plasma CCB concentrations, suggesting a risk of toxicity with such drug combinations, according to Medpage Today.

CCBs and clarithromycin continue to be co-prescribed in clinical practice despite an alert released by the U.S. Food and Drug Administration (FDA) warning that taking clarithromycin concomitantly with CYP3A4-metabolized drugs can cause serious adverse reactions, including hypotension. Hypotension poses a risk of acute ischemic injury to the kidney, Medpage Today reported.

“It is concerning that clarithromycin continues to be co-prescribed with calcium channel blockers despite previous studies, as well as warnings in drug prescribing references,” the study’s authors concluded. “The results of this study reinforce our knowledge about the dangers of this type of drug interaction and have the potential to influence prescribing in order to prevent adverse events.”

Be Sociable, Share!

Comments are closed.

Click Here Now, to Have an Attorney Answer Your
Medicinal Drug Injuries Questions
No Cost - No Obligation!